I’m reading “50 Shades of Grey.”
It’s come to that.
I’m not very far, just at the elevator scene when they finally kiss.
It’s the safest, cheapest, easiest solution so far that I’ve found to my problem: a libido that exists somewhere on the back of a milk carton (missing).
This problem isn’t new, of course. I started taking antidepressants (SSRIs, which have sexual side-effects) when I was 19, a sophomore in college, before I was even sexually active. Unfortunately, I have never had sex while not under the inhibiting influence of psychotropic drugs. And, of course, that’s compounded by the experience of depression itself—which zaps all interest in anything, including breathing.
From my research on this topic, psychiatrists usually recommend a few things:
- Switching to an antidepressant like Wellbutrin that has a lower rate of sexual side effects. Or adding Wellbutrin to your current antidepressant because recent research says that small doses of Wellbutrin (75 to 150 mg) in combination with another antidepressant can actually be helpful in decreasing the sexual side effects of those antidepressants.
- Adding Viagra into the mix. It has been proven to help BOTH men and women with sexual dysfunction.
- Decreasing your antidepressant ever so slightly, to see if that helps with sexual side effects.
- Changing the time you take your medication. For example, if you usually have sex sometime after dinner but before bed, it would be best to take your meds after sex but before bed, because the blood levels of the drug are going to be lowest the next day after dinner (when you typically have sex).
- Dividing your doses.
- Implementing a “drug holiday.” That is, not taking your meds for two days or so. According to Karen Swartz, M.D. of Johns Hopkins Mood Disorders Center, “evidence shows that periodic two-day breaks from antidepressant therapy can lower the rate of sexual side effects during the drug holiday without increasing the risk of a recurrence of depressive symptoms.”
Thank you for addressing this subject. More than anything else, it has threatened my long term marriage from it’s beginning, as a side effect of my depression. The roles are reversed, but the consequences are devastating.
As always, you explored this vital issue in your trademark self-effacing style, with expert third party psycho-education, helpful readily accessible references, dignity, humor, and sensitivity. Thank you.
Thanks, John. Wishing you luck with your situation, as well.
Thanks for the post. I don’t use antidepressants myself as I consider depression to be a state of mood that should be controlled by your mind. But I do feel Your pain. Keep the faith!
“Do you not see how necessary a world of pains and troubles is to school an intelligence and make it a soul?” ― John Keats